Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 229, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2011, 10:00 PM CDT for 4 counties in North Dakota. It was in force for 60 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2011, 10:00 PM CDT (03:00 UTC)
- Expired
- Jul 31, 2011, 11:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 100.0 mph
Counties Burleigh County, ND, Grant County, ND, Morton County, ND, Oliver County, ND
The radar
The Bismarck radar (KBIS), 28 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 10:43 PM CDT | TSTM WND GST 60 | Crown Butte Lake, ND | |
| Jul 31, 10:45 PM CDT | TSTM WND DMG | 7 Nnw Bismarck, ND | TWO 4 INCH DIAMETER TREES SNAPPED OFF AT GROUND LEVEL. ONE 8,000 LB, FIFTH WHEEL CAMPER FLIPPED OVER AND DESTROYED. 30 FT OF CHAINLINK FENCE TORN OUT BY CAMPER. ONE HOLE IN SIDING FROM HAIL. ESTIMATED 70 MPH WINDS. |
| Jul 31, 10:55 PM CDT | TSTM WND GST 70 | Mandan, ND | HORIZONTAL RAIN |
| Jul 31, 10:56 PM CDT | TSTM WND GST 70 | Bismarck, ND | PEA SIZED HAIL OCCURRING IN ADDITION TO WIND |
| Jul 31, 11:01 PM CDT | TSTM WND GST 70 | 1 E Bismarck, ND | ESTIMATED 60-70 MPH WIND GUSTS. |
| Jul 31, 11:04 PM CDT | TSTM WND GST 60 | Mandan, ND | PEA TO DIME SIZE HAIL. |
| Jul 31, 11:04 PM CDT | TSTM WND GST 66 | Bismarck, ND | |
| Jul 31, 11:04 PM CDT | TSTM WND GST 70 | Mandan, ND | TREE LIMBS DOWN |
| Jul 31, 11:08 PM CDT | TSTM WND GST 68 | Bismarck, ND | SMALL TREES SNAPPED AT NWS OFFICE |
| Jul 31, 11:09 PM CDT | TSTM WND GST 68 | Bismarck, ND | |
| Jul 31, 11:10 PM CDT | TSTM WND DMG | 10 N Bismarck, ND | 35 FOOT TALL TREE WITH 14 INCH DIAMETER BROKEN. EMPLOYEE ESTIMATES 80 TO 85 MPH WIND. |
| Jul 31, 11:10 PM CDT | TSTM WND DMG | 6 N Bismarck, ND | TRAMPOLINE FLEW INTO THE SIDE OF HOME CAUSING DAMAGE. WINDS ESTIMATED AT 80 TO 85 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:44 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5391 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 5.9
- Supercell composite
- 30.6
The text
As transmitted, in the capitals the NWS used until 2016.
405
WUUS53 KBIS 010300
SVRBIS
NDC015-037-059-065-010400-
/O.NEW.KBIS.SV.W.0229.110801T0300Z-110801T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1000 PM CDT SUN JUL 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EASTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1100 PM CDT/1000 PM MDT/
* AT 857 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND EXTREME DAMAGING WINDS IN EXCESS OF 90 MPH. THE
LEADING EDGE OF THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
LARK...OR 38 MILES SOUTHWEST OF BISMARCK...AND MOVING NORTHEAST AT
50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CROWN BUTTE LAKE AROUND 1030 PM CDT.
MANDAN AROUND 1035 PM CDT.
DOUBLE DITCH INDIAN VILLAGE AROUND 1045 PM CDT.
BALDWIN AROUND 1055 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING/MIDNIGHT MDT MONDAY MORNING/ FOR SOUTHERN NORTH DAKOTA.
LAT...LON 4720 10116 4707 10067 4682 10046 4616 10126
4670 10196
TIME...MOT...LOC 0259Z 226DEG 44KT 4656 10147
WIND...HAIL 100MPH 1.75IN
$$
VINING2 follow-up statements
453
WWUS53 KBIS 010326
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1026 PM CDT SUN JUL 31 2011
NDC015-037-059-065-010400-
/O.CON.KBIS.SV.W.0229.000000T0000Z-110801T0400Z/
BURLEIGH ND-GRANT ND-OLIVER ND-MORTON ND-
1026 PM CDT SUN JUL 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MORTON...EASTERN OLIVER...EAST CENTRAL GRANT AND WESTERN BURLEIGH
COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
EXTREME DAMAGING WINDS IN EXCESS OF 90 MPH. THE LEADING EDGE OF
THIS THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF JUDSON...OR 19 MILES
WEST OF BISMARCK...MOVING NORTHEAST AT 50 MPH.
THIS THUNDERSTORM WILL AFFECT INTERSTATE 94...FROM SWEET BRIAR LAKE
TO BISMARCK...AND HIGHWAY 6.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CROWN BUTTE LAKE AROUND 1030 PM CDT.
MANDAN AROUND 1035 PM CDT.
DOUBLE DITCH INDIAN VILLAGE AROUND 1045 PM CDT.
BALDWIN AROUND 1055 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4622 10129 4661 10157 4697 10144 4720 10116
4707 10067 4682 10046
TIME...MOT...LOC 0325Z 228DEG 44KT 4677 10111
WIND...HAIL 100MPH 1.00IN
$$
VINING717
WWUS53 KBIS 010346
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1046 PM CDT SUN JUL 31 2011
NDC015-037-059-065-010400-
/O.CON.KBIS.SV.W.0229.000000T0000Z-110801T0400Z/
BURLEIGH ND-GRANT ND-OLIVER ND-MORTON ND-
1046 PM CDT SUN JUL 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MORTON...EASTERN OLIVER...EAST CENTRAL GRANT AND WESTERN BURLEIGH
COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...
AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
EXTREME DAMAGING WINDS IN EXCESS OF 90 MPH. THE LEADING EDGE OF
THIS STORM WAS LOCATED NEAR MANDAN...OR NEAR BISMARCK...MOVING
NORTHEAST AT 50 MPH.
60 MPH WINDS WERE REPORTED AT CROWN BUTTE LAKE.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL GRANT...EASTERN MORTON...EASTERN OLIVER AND WESTERN BURLEIGH
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4622 10129 4661 10157 4697 10144 4720 10116
4707 10067 4682 10046
TIME...MOT...LOC 0346Z 230DEG 46KT 4684 10080
WIND...HAIL 100MPH 1.00IN
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:10 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 31, 8:10 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 810 PM CDT SUN JUL 31 2011 .UPDATE... EXPIRED HEAT ADVISORY HEADLINES. && .DISCUSSION... HAVE ALLOWED THE HEAT ADVISORY TO EXPIRE AT 8 PM CDT. HEAT INDICES CONTINUE TO DROP THIS EVENING AS TEMPERATURES COOL. THE AERIAL COVERAGE OF 100 DEGREES WAS GREATER THAN EXPECTED...AND WILL NEED TO CONSIDER THIS FOR MONDAY AFTERNOON/EARLY EVENING WHEN ADDITIONAL HEAT HEADLINES (ADVISORY AND/OR EXCESSIVE HEAT WARNING) WILL LIKELY BE NEEDED. ALL OTHER UPDATES MINOR WITH FORECAST FOR NOW ON TRACK. && .AVIATION... UNCHANGED FROM PREVIOUS DISCUSSION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH
Hazardous weather outlook, Jul 31, 8:14 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 814 PM CDT SUN JUL 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 814 PM CDT SUN JUL 31 2011 /714 PM MDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE REMAINS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. SOME THUNDERSTORMS COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND DAMAGING WIND. ACROSS THE SOUTHWEST...SOUTH CENTRAL AND SOUTHEAST...THERE IS AN INCREASED CHANCE FOR AN ISOLATED TORNADO OR TWO NEAR A NORTHWARD ADVANCING WARM FRONT THROUGH THIS EVENING. FOR LATER TONIGHT...THE WARM FRONT WILL MOVE THROUGH AND A LOW LEVEL JET WILL DEVELOP WHICH WILL PROMOTE A BETTER CHANCE FOR WIDESPREAD THUNDERSTORMS OVER A LARGER AREA...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212. NH
In the hours before
Special weather statement, Jul 31, 8:47 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 847 PM CDT SUN JUL 31 2011 NDZ037-010245- STUTSMAN- 847 PM CDT SUN JUL 31 2011 ...SPECIAL WEATHER STATEMENT... AT 843 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... JAMESTOWN NOW... YPSILANTI AND SPIRITWOOD BY 900 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEINERT
Local storm report, Jul 31, 9:21 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 5 S REEDER 46.03N 102.94W
07/31/2011 M2.00 INCH ADAMS ND TRAINED SPOTTER
HAIL LASTED AROUND 5 MINUTES.
&&
JTAEGERLocal storm report, Jul 31, 9:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 50 W SELFRIDGE 46.04N 101.97W
07/31/2011 E80 MPH SIOUX ND TRAINED SPOTTER
WIND GUST TORE A SMALL DECK OFF OF A HOUSE.
&&
JTAEGERLocal storm report, Jul 31, 9:44 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL 5 W MOTT 46.37N 102.43W
07/31/2011 M1.00 INCH HETTINGER ND TRAINED SPOTTER
50 MPH WINDS AND HEAVY RAIN.
&&
JVININGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 57 min |
| Jul 31, 8:50 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger | 55 min |
| Jul 31, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton | 65 min |
| Jul 31, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 63 min |
| Jul 31, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton | 47 min |
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Stark | 46 min |
| Jul 31, 10:35 PM CDT | Flash Flood Warning | BIS | Burleigh, Grant, Morton, Sioux | 5 hr |
| Jul 31, 10:49 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 56 min |
| Jul 31, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton, Oliver, Sheridan | 60 min |
| Jul 31, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more | 64 min |
| Jul 31, 11:36 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, McLean, Sheridan and 1 more | 54 min |
| Aug 1, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 64 min |
| Aug 1, 12:53 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Aug 1, 1:02 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 28 min |
| Aug 1, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 53 min |
| Aug 1, 1:28 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 47 min |
| Aug 1, 2:11 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 64 min |
| Aug 1, 3:00 AM CDT | Heat Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 5 more | 16 hr |
| Aug 1, 4:14 AM CDT | Areal Flood Advisory | BIS | Foster, Kidder, Sheridan, Stutsman, Wells | 13 hr |
| Aug 1, 1:54 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.